Heavy Rain, Columbia
- When
- June 11, 12:44 PM EST to 1:44 PM EST
- Where
- Columbia County, 1.38 mi ESE of Winfield
- Reported by
- Trained Spotter
- Coordinates
- 30.260, -82.660
Two inches of rainfall was measured in less than 1 hour.
Moist and unsettled SW steering flow over a moist and unstable airmass triggered scattered strong to severe storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Moist and unsettled SW steering flow over a moist and unstable airmass triggered scattered strong to severe storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 11, 9:11 AM EST, 3 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 1011 AM EDT Mon Jun 11 2018 .UPDATE... At the surface, a subtropical ridge axis extends from offshore the southwest Florida coast across the south-central part of the peninsula where drier air is noted. The northern precipice of the surface ridge is near southern Marion and and southern Flagler counties where precipitable water values are 1.3" this mid morning. With the ridge in place south of the region...this will keeping a light west-southwest low-level flow across the region. For this afternoon, the west coast sea breeze will enhance rain chances. Scattered showers and isolated storms are starting to press upstream from the Gulf Coast region into Gilchrist County this mid morning. Convection will become more numerous into the afternoon as the west coast sea breeze presses inland and interacts with diurnal instability. The highest rain chances this afternoon will focus across SE GA and near the I-10 corridor of NE FL where best moisture will reside with PWATS at 1.7 to 1.8" with surface trough over the Carolinas extending over central GA moves slowly southward providing some surface based convergence. Despite the presence of low level forcing from west coast sea breeze and convective outflows meeting the east coast sea breeze along the NE FL coast, less moisture will limit convective coverage south of I-10 this afternoon. A few strong to pulse severe storms will be possible with the main convective hazard wet downbursts of 40-60 mph and localized temporary flooding rainfall. && .AVIATION...Mainly VFR this afternoon with potential restrictions due to thunderstorm activity again and continued with VCTS for all terminals first impacting inland areas mid-late afternoon, then approaching the coastal terminals late afternoon- early evening. Sea breeze will likely shift winds onshore at SGJ, and possibly more southerly at SSI and CRG. Convection will be mainly diurnal in nature with convection waning a hour or so after sundown. Mainly VFR during the nocturnal hours with shallow ground fog and low stratus impacting GNV and VQQ during the pre-dawn hours. && .MARINE... High pressure will build across the Florida peninsula with surface troughs lingering across Georgia. This pattern will bring a prevailing offshore flow over the local waters, with a daily east coast sea breeze backing winds to the south. Nocturnal southwest wind surges will bring periods of near small craft exercise caution winds of 15-20 kts to the outer waters. Waves of mainly afternoon and evening showers and thunderstorms expected each period. Rip Currents: Low risk today. Low risk expected for most beaches Tue, but a building SSE swell through the day could elevate the risk to low end moderate along the NE FL coast. For now, will trend with low risk at this time. && .PRELIMINARY POINT TEMPS/POPS... AMG 90 70 89 71 / 60 30 70 40 SSI 88 74 87 75 / 40 40 40 40 JAX 90 71 90 72 / 50 30 40 30 SGJ 89 72 88 72 / 30 30 30 30 GNV 89 70 89 71 / 30 20 30 10 OCF 90 70 89 71 / 20 10 30 10 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. && Cordero/Peterson/Kennedy
Special Weather Statement National Weather Service Jacksonville FL 128 PM EDT MON JUN 11 2018 FLZ022-111815- Columbia FL- 128 PM EDT MON JUN 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLUMBIA COUNTY UNTIL 215 PM EDT... At 127 PM EDT, Doppler radar was tracking a strong thunderstorm over Watertown, or over Lake City, moving east at 15 mph. Wind gusts of 40 to 45 mph can be expected along with possible minor wind damage. Locations impacted include... Lake City, Watertown and Five Points. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3008 8264 3023 8271 3029 8251 3014 8247 TIME...MOT...LOC 1727Z 260DEG 29KT 3020 8259 CORDERO
Special Weather Statement National Weather Service Jacksonville FL 142 PM EDT MON JUN 11 2018 FLZ021-022-111800- Columbia FL-Suwannee FL- 142 PM EDT MON JUN 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COLUMBIA AND EAST CENTRAL SUWANNEE COUNTIES UNTIL 200 PM EDT... At 142 PM EDT, Doppler radar was tracking a strong thunderstorm over Wellborn, or 10 miles southeast of Live Oak, moving east at 5 to 10 mph. Excessive cloud-to-ground lightning and wind gusts of 40 to 45 mph can be expected along with possible minor damage. Locations impacted include... Columbia, Wellborn and Houston. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3008 8289 3030 8295 3025 8272 3007 8264 TIME...MOT...LOC 1742Z 272DEG 5KT 3020 8285 CORDERO
The Moody AFB radar (KVAX), 77 km away, was scanning. The volume nearest the first event began at 17:42 UTC.
2 lightning, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Two inches of rainfall was measured in less than 1 hour.
Two men were struck by lightning at 19th Street and Beach Blvd near Atlantic Beach. Both survived the strike.
Multiple lightning strikes hit trees, power lines were down and some trees were down on power lines near St. Augustine. Lightning strikes caused brush fires. The cost of damage was unknown, but it was estimated for the inclusion in Storm Data.
Multiple lightning strikes hit trees, power lines were down and some trees were down on power lines near St. Augustine. Lightning strikes caused brush fires. The cost of damage was unknown, but it was estimated for the inclusion in Storm Data.
A structure fire at 334 Ocean Walk North Drive was caused by a lightning strike. The cost of damage was unknown, but it was estimated for the inclusion of the event in Storm Data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766629, 766630, 767160, 767161, 767159.